To Name :
To Email :
From Name :
From Email :
Comments :


7 steps to a successful antipsychotic switch

Vol. 5, No. 7 / July 2006

Patient education and timing are crucial to promoting a positive outcome after switching antipsychotics. Although little empiric evidence is available to guide these medication switches,1-3 we find the following process helpful based on our clinical experience.

Think Before You Switch

Before switching antipsychotics, ask:

  • Did the first antipsychotic have some effect on psychosis or mood or on associated symptoms, such as sleep, anxiety, or agitation? If so, anticipate and manage the benefits that will be lost while tapering off the antipsychotic.
  • How stable is the patient?
  • How much external monitoring or support is available? If the patient has limited external support, make the switch slowly and monitor the patient more closely.
  • How urgent is the medication switch?
  • Is the patient suffering severe adverse effects from the first antipsychotic?
  • Is a high dosage of the new antipsychotic needed to manage positive symptoms?

Dos and Don’Ts Of Switching

If switching antipsychotics is necessary, follow these seven steps:

  1. Don’t switch while the patient is unstable, particularly if you are switching because of side effects or for administrative reasons such as formulary restrictions or cost. Delay the switch until the patient is stable, if possible. For unstable patients who are inadequately controlled on the first antipsychotic, consider temporarily adding another antipsychotic and deferring the switch until the patient is more stable.
  2. Explain the switch’s risks and benefits to the patient. Mention how long before the new drug begins to work and when side effects could surface. Also, give the patient a choice regarding alternate medications, when to switch, and how gradual the switch should be. A collaborative approach is more likely to be successful.
  3. Make sure the patient’s family, case managers, or group home operators understand why you are switching antipsychotics. Instruct them to watch for worsening symptoms after the patient starts the new medication.
  4. Stay in touch with the patient—by phone and in person—during and after the switch. Numerous factors—including the patient’s stability and whether family or friends are monitoring him—should guide frequency of contact.
  5. Tell the patient to call you if a problem arises. Counsel the patient through minor or temporary side effects with the new antipsychotic.
  6. Do not switch multiple medications at once, if possible, as this can destabilize the patient and make it difficult to assess the new medications’ benefits and adverse effects.
  7. An adjuvant medication can reduce pharmacodynamic changes resulting from the switch. For example, consider adding a hypnotic and/or an anxiolytic when switching from a sedating to a nonsedating antipsychotic. When switching from an antipsychotic with significant anticholinergic properties—such as olanzapine or quetiapine—consider adding an anticholinergic that may be tapered off later.


7 steps to a successful antipsychotic switch

  1. Don’t switch while the patient is unstable
  2. Explain the switch’s risks and benefits
  3. Discuss the change with family, case managers, or group home operators
  4. Stay in touch with the patient
  5. Tell the patient to call you if a problem arises
  6. Don’t switch multiple medications at once
  7. Consider an adjuvant medication


1. Remington G, Chue P, Stip E, et al. The crossover approach to switching antipsychotics: what is the evidence? Schizophr Res 2005;76:267-72.

2. Edlinger M, Baumgartner S, Eltanaihi-Furtmuller N, et al. Switching between second-generation antipsychotics: why and how? CNS Drugs 2005;19:27-42.

3. Masand P. A review of pharmacologic strategies for switching to atypical antipsychotics. Prim Care Companion J Clin Psychiatry 2005;7:121-9.

Dr. Mago is assistant professor of psychiatry, Thomas Jefferson University, Philadelphia, PA, and director of its mood disorders program.

Dr. Pinninti is associate professor of psychiatry, School of Osteopathic Medicine, University of Medicine and Dentistry of New Jersey, and medical director, Steininger Behavioral Care Services, Cherry Hill, NJ.

Did you miss this content?
Botulinum toxin for depression? An idea that’s raising some eyebrows